Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 46, NWS Amarillo, TX

May 7, 1997Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 7, 1997, 5:58 PM CDT for Hartley County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1997, 5:58 PM CDT (22:58 UTC)
Expired
May 7, 1997, 6:30 PM CDT
In force
32 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:02 PM CDTHail 2.75Hartley, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 072259 RRA
SVRAMA
TXC205-072330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT WED MAY 7 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...HARTLEY COUNTY
 
AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST TO 5 MILES WEST OF HARTLEY
MOVING EAST AT 20 MPH.  PEOPLE IN AND AROUND HARTLEY SHOULD PREPARE FOR
LARGE HAIL.  REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING
WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:46 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 7, 3:46 PM CDT, 2 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED MAY 7 1997

AS OF 20Z...A SURFACE LOW OVER NORTH CENTRAL KANSAS HAS AN
ASSOCIATED COLD FRONT EXTENDING SOUTHWEST TO THE CENTRAL OKLAHOMA
PANHANDLE TO THE NORTH CENTRAL TEXAS PANHANDLE INTO NOTHERN NEW
MEXICO. THE DRYLINE IS SLOWLY ON THE MOVE BUT MOVEMENT HAS BEEN
CONFINED MAINLY IN NEW MEXICO. THE DRYLINE WILL HAVE TO MAKE SOME
SIGNIFICANT MOVEMENT TO BE THE FOCUS FOR INITIATING STORMS OVER OUR
CWA. IN ADDITION...A PRE FRONTAL TROUGH...THE FRONT AND LEFTOVER
BOUNDARIES FROM YESTERDAY WILL BE THE FOCUS FOR STORMS TODAY.
ADIABATIC HEATING AHEAD OF THE FRONT HAS HELPED TO INCREASE
TEMPERATURES TODAY.  LOOKING AT THE AMA 12Z SOUNDING...CAP WAS
AROUND 5C...CAPE AROUND 560 J/KG AND GOOD MOISTURE BELOW 500MB WITH
SIGNIFICANT DRYING AT 700MB.  SOUNDING MODIFIED TO A TEMP 80 AND DEW
POINT OF 60 PRODUCES CAPE VALUES ARND 2800 J/KG...NO CAP OVER THE
EAST...A LIFTED INDEX OF MINUS 8 TO 10 AND SR HELICITY 175 M/S.

PROBLEM OF TODAY IS THE FRONTAL MOVEMENT AND TEMPERATURES FOR
PERIODS 2 THROUGH 4. NGM AND ETA ARE IN GOOD AGREEMENT THROUGH THE
PERIOD. NGM AND ETA ARE INDICATING A VORT MAX COMING ACROSS THE
NORTHERN CWA TONIGHT. THE COLD FRONT SHOULD PUSH THROUGH THE CWA BY
12Z THURSDAY. WE WILL TRIM DOWN THE POPS AND THE WORDING OF
SEVERE OVER THE NORTHWEST IN THE FIRST PERIOD. A PIECE OF THE
SURFACE HIGH WILL SURGE THROUGH THE CWA THURSDAY MORNING AND THE
MAIN HIGH OF 1025 TO 1030 MB WILL BE OVER THE CWA FRIDAY MORNING.

IN THE EXTENDED PERIODS...ALL THE MODELS ARE CLOSER IN AGREEMENT
WITH SOLUTION OF THE SURFACE HIGH OVER THE CWA AND UPPER AIR FLOW.
SURFACE HIGH OVER THE OVER AREA FRIDAY WILL MOVE SOUTHEAST.  UPPER
LEVEL FLOW WILL REMAIN WEST NORTHWEST. MRF IS CARVING OUT A
POSITIVELY TILTED TROUGH FOR LATE MONDAY AND INTO TUESDAY. WILL KEEP
A SLIGHT CHANCE THROUGH THE EXTENDED PERIOD.

HERE ARE SOME NUMBERS TO THINTK ABOUT.

DHT 43/60 37/63 40 332
AMA 48/65 40/67 44 543

.AMA...
TX...NONE.
OK...NONE.

ZEIGLER

In the hours before

Special weather statement, May 7, 12:54 PM CDT, 5 hours 4 minutes before
OKZ001>003-TXZ001>020-072200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1254 PM CDT WED MAY 7 1997

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN
AND CENTRAL TEXAS PANHANDLE THIS AFTERNOON AND EVENING.  THERE IS A
RISK OF THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS OVER THE
REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES.

A COLD FRONT IS PUSHING INTO THE NORTHWESTERN TEXAS AND OKLAHOMA
PANHANDLES AND A TROUGH LINE LINGERS OVER THE AREA THIS AFTERNOON.
THE DRY LINE IS LOCATED IN THE EASTERN PLAINS OF NEW MEXICO.  THE
COLD FRONT WILL LIKELY BISECT THE AREA LATER THIS AFTERNOON AND PUSH
THROUGH THE REGION TONIGHT.  THE DRY LINE WILL PUSH SOUTH AND SLOWLY
EASTWARD...BUT SHOULD STALL IN THE SOUTH CENTRAL TEXAS PANHANDLE OR
SOUTH PLAINS THIS AFTERNOON.  LOW LEVEL GULF MOISTURE CONTINUES TO
DRIVE INTO THE PANHANDLES AHEAD OF THE COLD FRONT.  THE COLD FRONT
WILL BE THE PRIMARY FOCUS MECHANISM FOR STRONG AND SEVERE
THUNDERSTORMS.  THE GREATEST THREAT OF SEVERE WEATHER SHOULD BE EAST
OF A LINE FROM GUYMON TO CLAUDE LATER THIS AFTERNOON AND EVENING.
THE DRY LINE MAY SERVE AS A SECONDARY LOCUS IN THE SOUTH PLAINS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD REMAIN ALERT TO THE
DEVELOPING WEATHER SITUATION AND BE READY FOR POSSIBLE ACTIVATION
LATER THIS AFTERNOON OR THIS EVENING.

COPLEY
Special weather statement, May 7, 12:55 PM CDT, 5 hours 3 minutes before
OKZ001>003-TXZ001>020-072200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1254 PM CDT WED MAY 7 1997

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN
AND CENTRAL TEXAS PANHANDLE THIS AFTERNOON AND EVENING.  THERE IS A
RISK OF THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS OVER THE
REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES.

A COLD FRONT IS PUSHING INTO THE NORTHWESTERN TEXAS AND OKLAHOMA
PANHANDLES AND A TROUGH LINE LINGERS OVER THE AREA THIS AFTERNOON.
THE DRY LINE IS LOCATED IN THE EASTERN PLAINS OF NEW MEXICO.  THE
COLD FRONT WILL LIKELY BISECT THE AREA LATER THIS AFTERNOON AND PUSH
THROUGH THE REGION TONIGHT.  THE DRY LINE WILL PUSH SOUTH AND SLOWLY
EASTWARD...BUT SHOULD STALL IN THE SOUTH CENTRAL TEXAS PANHANDLE OR
SOUTH PLAINS THIS AFTERNOON.  LOW LEVEL GULF MOISTURE CONTINUES TO
DRIVE INTO THE PANHANDLES AHEAD OF THE COLD FRONT.  THE COLD FRONT
WILL BE THE PRIMARY FOCUS MECHANISM FOR STRONG AND SEVERE
THUNDERSTORMS.  THE GREATEST THREAT OF SEVERE WEATHER SHOULD BE EAST
OF A LINE FROM GUYMON TO CLAUDE LATER THIS AFTERNOON AND EVENING.
THE DRY LINE MAY SERVE AS A SECONDARY LOCUS IN THE SOUTH PLAINS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD REMAIN ALERT TO THE
DEVELOPING WEATHER SITUATION AND BE READY FOR POSSIBLE ACTIVATION
LATER THIS AFTERNOON OR THIS EVENING.

COPLEY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:38 PM CDTSevere Thunderstorm WarningAMAPotter67 min
May 6, 8:08 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman67 min
May 6, 8:13 PM CDTTornado WarningAMAHansford47 min
May 6, 8:25 PM CDTTornado WarningAMASherman50 min
May 6, 8:45 PM CDTTornado WarningAMAMoore45 min
May 6, 9:15 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore60 min
May 6, 9:31 PM CDTSevere Thunderstorm WarningAMAGray29 min
May 6, 10:00 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts60 min
May 6, 10:13 PM CDTSevere Thunderstorm WarningAMAWheeler62 min
May 7, 4:57 PM CDTSevere Thunderstorm WarningAMADallam, Hartley63 min
May 7, 6:02 PM CDTSevere Thunderstorm WarningAMAMoore58 min
May 7, 6:42 PM CDTTornado WarningAMAMoore33 min
May 7, 6:58 PM CDTSevere Thunderstorm WarningAMACarson32 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.